MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X50MM; CANNULATED PEDICLE SCREW

MEDACTA INTERNATIONAL SA ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X50MM; CANNULATED PEDICLE SCREW
Catalog Number 03.52.339
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 20 february 2018: lot 148100: (b)(4) items manufactured and released on 01 december 2014.Expiration date: 2019-11-18.No anomalies found related to the issue.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Pedicle screw set screw (1x) reference 03.50.200 (k121115) lot 1621417: (b)(4) items manufactured and released on 20 march 2017.Expiration date: 2022-02-12.No anomalies found related to the issue.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Mis pedicle screw percutaneous tower inner sleeve reference 03.52.10.0402: lot 1651072: (b)(4) items manufactured and released on 25 july 2016.No anomalies found related to the issue.First similar event on items on this lot.Instrument returned on 05 february 2018 and implants returned on 19 february 2018.Visual inspection performed on 21 february 2018 by r&d product manager: pictures received with the complaint notification have also been evaluated.Both pedicle screw head (tulip) and setscrew are heavily damaged on the thread area.The damage makes both components un-usable: the damage setscrew doesn't enter a brand new tulip; the damaged tulip cannot be assembled to a brand new setscrew such damage cannot be related to a production issue/defect, it must have occurred during surgery e.G.Consequent to cross-threading i.E.The setscrew enters the tulip in an angled position.Cross-threading is a rare event that can occur with every pedicle screw system.In mis surgery, the setscrew is guided by the percutaneous tower in order to enter the tulip in the correct position/angulation to avoid cross-threading.However, under high forces or high curvature of the rod, the percutaneous tower can bend a little bit and in such cases cross-threading can occur.The percutaneous tower itself result damaged in particular the two securing pins at the distal part of the outer sleeve are disassembled.These two pins act to tighten the inner sleeve of the perc tower to the implant pedicle screw.Being disassembled, the tower can still be engaged to a pedicle screw and the reduction maneuver with reduction handle and reduction driver can be performed effectively if the forces are limited, however if the reduction forces are high and/or if lateral bending forces are simultaneously applied the damaged tower can partly or completely disengage from the implant therefore the guiding effect on the setscrew ceases and cross threading can occur.In the reported event it's not clear whether the perc tower was already damaged before the surgery (in this case it shouldn't have been used, up to 8 towers are included in the set) or if the damage/failure occurred in the event, related to extremely high and unusual forces and/or wrong maneuvers (e.G.Hammering, leverages etc.).Even in case of cross-threading, such damage to the setscrew and/or to the pedicle screw head is very unlikely thanks to the strong material (cobalt-chrome).Internal tests have been performed in the past to verify such event (cross threading + final tightening) and in no case a breakage of the setscrew similar to the pictures reported with this complaint occurred.The events of thread breakage as presented in the complaint, might be related to the repeated attempts to screw the setscrew in the tulip despite the cross treading.In this case, both screw and setscrew needs to be replaced with new ones.
 
Event or Problem Description
Surgeon was not able to tighten the 4th set screw (hex).Percutaneous tower inner sleeve has been bent, tulip and set screw thread was damaged.After a lot of tries and new attempts, surgeon changed the set screw again two new ones.Without any success.So he decides to remove the screw and set screw and changed it again with a new one, including a torx set screw instead of the hex.

Brand Name
ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X50MM
Common Device Name
CANNULATED PEDICLE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key7288847
Report Number3005180920-2018-00079
Device Sequence Number19168163
Product Code NKB
UDI-Device Identifier07630030857775
UDI-Public07630030857775
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K141988
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/18/2019
Device Catalogue Number03.52.339
Device Lot Number148100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/19/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2018
Initial Report FDA Received Date02/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age62 YR